Colorado, 2006Strong Wind in Colorado, April 17, 2006
April 17, 2006 · NWS GJT · 1 event in 1 county or zone
Strong winds in excess of 50 mph blew down a large tree in Gypsum which crashed through a fence and into a workshop. Other trees were snapped off or blown down in the Gypsum area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in excess of 50 mph blew down a large tree in Gypsum which crashed through a fence and into a workshop. Other trees were snapped off or blown down in the Gypsum area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 17, 2:46 AM MST, 9 hours 14 minutes earlier.
Area forecast discussion, Apr 17, 2:46 AM MST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 AM MDT MON APR 17 2006
...POSSIBLE FREEZE FOR THE LOWER VALLEYS LATE TONIGHT AND AGAIN
TUESDAY NIGHT...
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
STATIONARY COLD FRONT DRAPED ACROSS NW UTAH...JUST NORTH OF KSLC...
WILL BE HEADING E ACROSS UTAH AND WESTERN COLORADO LATER TODAY AS
SHRTWV ENERGY DIGS INTO THE GREAT BASIN. TIGHT SFC GRADIENT AHEAD
OF THE FRONT WL BE IN PLACE THROUGH EARLY THIS AFTERNOON...WITH GUSTY
SW WINDS EXPECTED OVER MOST OF THE FA. SEVERAL VALLEY LOCATIONS WL
SEE WIND GUSTS REACHING ADVISORY LEVELS...ESPECIALLY LATER THIS
MORNING AND THIS AFTERNOON AS VIRGA SHOWERS START TO MOVE INTO THE
REGION AHEAD OF THE FRONT. KGJX WSR-88D VWP ALREADY SHOWING 40-50 KT
MT TOP FLOW IN THE LOWEST GATES...SO CONFIDENCE IS FAIRLY HIGH THAT
THE LOWER VALLEYS WL REACH ADVISORY LEVEL WINDS LATER THIS MORNING...
AND WL CONTINUE WITH THE WIND HIGHLIGHTS FOR TODAY.
NEXT CONCERN DEALS WITH THE FRONT ITSELF AND TIMING IT ACROSS THE
FA. THE NEW 06Z ETA-12 SWEEPS THE FRONT ACROSS NE UTAH EARLY THIS
AFTERNOON AND THEN BRINGS IT ACROSS WESTERN COLORADO THIS EVENING.
THIS TIMING SEEMS A BIT MORE REALISTIC THEN EARLIER RUNS WHICH WERE
FASTER...AND THIS WL KEEP OUR SFC WINDS GOING THROUGH MUCH OF THE
DAY. MOISTURE APPEARS TO BE LIMITED IN THE MODELS...ALTHOUGH
PRECIP OVER NRN AND CENTRAL NEVADA IS A PROMISING SIGN FOR OUR
AREA. HAVE MAINTAINED SCATTERED TO NUMEROUS POPS FOR OUR NRN ZONES
THIS AFTERNOON AS MODELS SEEM TO BE UNDERESTIMATING AVAILABLE
MOISTURE BASED ON SATELLITE AND UPSTREAM SFC OBS/TRENDS.
ONCE THE FRONT BLASTS THROUGH THE AREA...SIGNIFICANTLY COLDER TEMPS
IN STORE AS H7 VALUES DROP FROM +4C AT 21Z TO -8C BY 06Z TONIGHT.
GOOD DYNAMIC FORCING AND INSTABILITY WL RESULT IN FAIRLY WIDESPREAD
PRECIP THROUGH THE EVENING AND OVERNIGHT HOURS...WITH SNOW LEVELS
DROPPING TO THE VALLEYS FLOORS OVER THE NORTHERN HALF OF THE FA. A
GOOD 12 TO 18 HOUR PERIOD OF SNOW EXPECTED FOR ZONES 4 AND 13...AND
WITH OROGRAPHIC COMPONENT RUNNING BETWEEN 20 AND 30 KTS OUT OF THE
WEST...SHOULD SEE A QUICK 4 TO 10 INCHES OF NEW SNOW BY MIDDAY
TUESDAY. SOME CONCERN STEAMBOAT AND CRAIG MAY ALSO REACH ADVISORY
LEVEL SNOWFALL WITH THIS SYSTEM...AND LATER SHIFTS WL NEED TO MONITOR
THIS POTENTIAL AS WELL. IN ANY CASE...HAVE DECIDED TO ISSUE A SNOW
AND BLOWING SNOW ADVISORY FOR THE NORTHERN MOUNTAINS FOR TONIGHT
THROUGH MIDDAY TUESDAY.
LATE CLEARING TONIGHT OVER THE FAR WEST AND SOUTHWEST ZONES MAY
RESULT IN A HARD FREEZE FOR SOME OF THE LOWER VALLEYS OF SOUTHWEST
UTAH AND SOUTHWEST COLORADO. WL LET THE DAY SHIFT MAKE THE CALL AS
TO WHETHER A FREEZE WARNING WL BE NECESSARY TONIGHT. ANOTHER COLD
NIGHT IS ALSO IN STORE TUESDAY NIGHT...AND LESS CLOUD COVER IS
ANTICIPATED. THIS WL BE THE NIGHT OF MOST CONCERN FOR THE LOWER
VALLEYS WHICH HAVE ALREADY SEEN SIGNIFICANT PLANT GROWTH.
.LONG-TERM (WEDNESDAY-SUNDAY):
DRY WEATHER WITH A WARMING TREND EXPECTED WED THROUGH SAT UNDER
GENERAL RIDGING ALOFT. A WEAK WAVE MAY STILL CLIP THE NW CO ON WED ON
THE BACKSIDE OF THE DEPARTING SYSTEM...BUT THE AIR LOOKS TOO DRY TO
SUPPORT ANY PCPN. DAYTIME TEMPS SHOULD MOVE BACK ABOVE NORMAL BY LATE
IN THE WEEK ALTHOUGH MOSTLY CLEAR SKIES AT NIGHT SHOULD LET MIN TEMPS
CONTINUE DROPPING BELOW FREEZING OVER THE HIGHER ELEVATIONS. HAVE
DECREASED CLOUDS OVER MUCH OF THE AREA WED NIGHT-FRI.
RATHER BLOCKY PATTERN DEVELOPS AFTER MIDWEEK AS THE DEPARTING SYSTEM
FORMS CLOSED LOW OVER THE MIDWEST/GREAT LAKES. THIS LIKELY TO HELP
SLOW DOWN THE INLAND PROGRESSION OF THE NEXT PAC TROUGH SLATED FOR
THIS WEEKEND. NO REAL CHANGES MADE TO THE MOSTLY DRY FORECAST FOR
SAT-SUN AT THIS TIME WITH THIS UNCERTAINTY. COULD SEE WIND
STRENGTHENING BY SUN.
&&
.FIRE WEATHER...INCREASING SFC WINDS...COMBINED WITH LOW RELATIVE
HUMIDITIES AND WARM TEMPERATURES THIS AFTERNOON WILL LEAD TO
HEIGHTENED FIRE WEATHER CONDITIONS ACROSS EASTERN UTAH AND WESTERN
COLORADO. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST UTAH LATER TODAY...WHICH WILL RESULT IN STRONG ERRATIC WIND
GUSTS.
&&
.HYDROLOGY...ONE LAST WARM DAY IN STORE FOR WESTERN COLORADO AND
EASTERN UTAH...WITH COOLER TEMPERATURES THEN EXPECTED THROUGH
MIDWEEK. THIS WL SLOW DOWN MOUNTAIN SNOW MELT AS OVERNIGHT LOWS
DROP BELOW FREEZING. NOT EXPECTING ANY SIGNIFICANT RUNOFF
PROBLEMS ATTM...BUT THOSE WITH INTERESTS NEAR SMALLER CREEKS AND
STREAMS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY THE NEXT FEW
DAYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY 6 AM TO 4 PM TODAY FOR ZONES 01/02/05>08/11
AND 020.
SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING THROUGH
NOON TUESDAY FOR ZONES 4 AND 13.
.UT...WIND ADVISORY 6 AM TO 4 PM MONDAY FOR ZONES 22/27 AND 29.
&&
JDC/JADHazardous weather outlook, Apr 17, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON APR 17 2006
COZ001>014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON APR 17 2006
...A WIND ADVISORY REMAINS IN EFFECT FOR THE LOWER VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH UNTIL 4 PM THIS AFTERNOON...
...A SNOW ADVISORY IS IN EFFECT FROM 6 PM MDT THIS EVENING UNTIL 12
PM MDT TUESDAY FOR THE NORTHERN MOUNTAINS OF WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST
UTAH AND NORTHWEST COLORADO THIS AFTERNOON AND CONTINUE INTO
THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE
MAIN THREAT FROM ANY THUNDERSTORMS WILL BE STRONG OUTFLOW WINDS TO
NEAR 55 MPH...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
SOUTHWEST WINDS FROM 20 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL BE
COMMON ACROSS MUCH OF WESTERN COLORADO AND EASTERN UTAH TODAY. AS A
RESULT...A WIND ADVISORY IS IN EFFECT FOR MANY OF THE LOWER VALLEYS.
SNOW WILL ALSO DEVELOP OVER THE MOUNTAINS OF NORTHEAST UTAH AND THE
NORTH AND CENTRAL MOUNTAINS OF WESTERN COLORADO LATE THIS
AFTERNOON. THE SNOW WILL CONTINUE INTO TUESDAY WITH UP TO 10 INCHES
OF NEW SNOW POSSIBLE ACROSS THE NORTHERN MOUNTAINS OF WESTERN
COLORADO WHERE A SNOW AND BLOWING SNOW ADVISORY HAS BEEN ISSUED
FOR MONDAY NIGHT AND TUESDAY MORNING.
FINALLY...A HARD FREEZE IS ALSO POSSIBLE LATE TONIGHT FOR MANY OF
THE LOWER VALLEYS...INCLUDING GRAND JUNCTION AND MOAB UTAH.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT:
HTTP://WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION REGARDING THIS
SPRING STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW WILL LINGER THROUGH MIDDAY TUESDAY ACROSS THE
MOUNTAINS OF NORTHERN COLORADO. ADDITIONAL SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE.
FREEZING TEMPERATURES WILL AGAIN BE POSSIBLE OVER THE LOWER VALLEYS
OF EASTERN UTAH AND WESTERN COLORADO LATE TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING.
THE NEXT CHANCE OF PRECIPITATION WILL THEN MOVE BACK INTO THE REGION
ON SUNDAY.
WATER LEVELS ALONG SOME CREEKS AND STREAMS IN NORTHWEST COLORADO WILL
NEED CONTINUED MONITORING FOR HIGH WATER DUE TO SPRING SNOWMELT...
ESPECIALLY THE YAMPA RIVER AND ITS TRIBUTARIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JDC
Strong Wind, Central Colorado River Basin
- When
- April 17, 12:00 PM MST to 6:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $6,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in South Dakota, April 17, 20061 death · 5 injured · $20,000 · 61 kt wind · 1 event
- Flash Flood in Illinois, April 17, 2006$1.0 million · 1 event
- Damaging Wind in North Carolina, April 17, 2006$75,000 · 70 kt wind · 1 event
- Tornado in North Carolina, April 17, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Virginia, April 17, 2006$16,000 · 1.75 in hail · 7 events
- High Wind in South Dakota, April 17 to 19, 200669 kt wind · 10 events
- Damaging Wind in North Carolina, April 17, 2006$15,000 · 65 kt wind · 1 event
- Damaging Winds in North Carolina, April 17, 200650 kt wind · 6 events
- Damaging Winds in North Carolina, April 17, 200650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, April 17, 20061 in hail · 5 events
- Damaging Winds in North Carolina, April 17, 200656 kt wind · 5 events
- Tornado and Hail in North Carolina, April 17, 2006F0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503124.